Q:

8/6/2017
We have a 50 year-old female patient who reports at age 20 she developed painful oral, nasal, and perianal "sores" 4 weeks after starting Daypro (oxaprozin). She also recalls associated non-painful, non-itchy bumps on arms, neck and back. She was seen by dermatology and allergy at the time of reaction and told to avoid all NSAIDs. She is interested in aspirin for cardiovascular protection (s/p breast cancer). Suggestions?

A:

Your synopsis of the patient does not indicate whether any biopsies were performed or if any diagnoses were made for the various skin lesions. Based upon the description, they do not appear to be urticarial. I am concerned about the possibility of erythema multiforme/Stevens-Johnson Syndrome (SJS) spectrum since the “sores” you describe seem to be mucosal. There are case reports of oxaprozin induced SJS. Consequently, this patient should continue to avoid oxaprozin.

I consulted Ask the Expert panelist Dr Eric Macy who offered the following response. Here the benefits of an oral aspirin challenge clearly outweigh the risks. Delayed onset aspirin rashes are extremely uncommon. If there no lesions currently present, then proceed with the standard low risk oral aspirin challenge using aspirin 81 mg with 1 hour of observation and then aspirin 324 mg with 2 additional hours of observation. Obtain a biopsy if any delayed onset rashes occur. Counsel the patient that there is less than a 5% chance of recurrent delayed onset rash, and probably less than 1%. If no delayed reaction occurs within the next 2 to 5 days, you have also ruled out clinically significant T-cell mediated reactions which virtually never occur with NSAIDs. Additionally, if the aspirin challenge is negative, the patient may also use other NSAIDs, except for oxaprozin, if needed.

Jacqueline A. Pongracic, MD, FAAAAI

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter